Iowa, 2020

Lightning Strike in Iowa, July 14, 2020

July 14, 2020 · NWS FSD · 1 event in 1 county or zone

Nocturnal storms became very electrically active as they moved through the lower Missouri River corridor. Several positively charged cloud-to-ground strikes were noted in the area of the damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Nocturnal storms became very electrically active as they moved through the lower Missouri River corridor. Several positively charged cloud-to-ground strikes were noted in the area of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 9:55 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 9:55 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1055 PM CDT Mon Jul 13 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 342 PM CDT Mon Jul 13 2020

Warm and muggy airmass across the plains with stout southerly winds
drawing moisture north. Cold front associated with low pressure
along the US/Canadian border extending into central South Dakota.
Ahead of the front, unstable atmosphere with ~2500 J/kg of ML CAPE
above a very capped environment.  As cold front works east this
evening, expect cap to be weakened, but thunderstorm chances will
likely have to wait until convection associated with a short wave
moving from western Nebraska approaches after 03Z Tuesday.  Given
the storms will mainly be post frontal, expect storms to be elevated
in nature. 1-6 km bulk shear values are in the 30-35 knot range, so
expect convection to try to display organizational elements at times
with strong winds and hail being the primary severe weather threats.

Rain chances continue through the overnight into Tuesday. With
precipitable water values near 1.5" along and behind the threat,
potential for training storms which may result in localized flash
flooding.  WPC has outlined much of the area in slight risk for
excessive rainfall overnight.

On Tuesday, expect the chance for showers and thunderstorms to
continue.  Limited instability should keep severe weather threat
confined to northwest Iowa where 1000-1500 J/kg of elevated CAPE is
possible in the morning hours.  With cloudy conditions and cooler
air moving in aloft, expect surface temperatures to remain in the
60s to lower 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 342 PM CDT Mon Jul 13 2020

The remainder of the week, a warming trend is expected with
temperatures warming into the upper 80s and 90s by Friday. Could see
the chance of elevated nocturnal thunderstorms Friday morning as
building warm air interacts with nose of low level jet across the
plains. Widespread 90s are expected on Saturday, and with dew points
in the lower 70s, heat index values of 95 to 105 may require a heat
advisory across at least part of the area.

A cool front is expected to move through the region Saturday night,
but given the atmosphere is capped, am not expecting precipitation.

Upper ridge across the area begins to break down Sunday into early
next week as strong area of low pressure moves across central Canada
into the western Great Lakes.  This will create increased chances of
precipitation as short waves rotate around the upper low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1054 PM CDT Mon Jul 13 2020

Two periods of showers and thunderstorms are likely overnight
into Tuesday morning. Thunderstorms will likely be stronger with
the first round, from 14/0700 to 14/1200z; however, severe storms
do not look to be widespread. Lighting and gusty winds are likely
to be the main threat, with hail possible in the strongest
storms. Showers and a few embedded thunderstorms are then possible
again after sunrise through the noon hour. Winds will shift to
northerly after storms move through, with breezy conditions during
the day Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...VandenBoogart
Hazardous weather outlook, Jul 13, 2:46 PM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
346 PM CDT Mon Jul 13 2020

IAZ001-MNZ071-072-080-097-098-NEZ013-SDZ038>040-050-052>071-
140915-
Lyon-Lincoln-Murray-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-Clay-Union-
346 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected on Monday. Heat index values
may rise between 95 and 100 degrees in some locations.

Scattered thunderstorms will begin to develop or move into the area
after 10 pm this evening. Scattered strong to severe storms are
possible with the greatest risks from hail up to golf ball size and
winds up to 70 mph. The tornado risk remains low, however there is
an increased risk for localized heavy rain and flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm risks will return for the end of the week, focused in
the Thursday night and Friday timeframe. At this time the severe
weather risk is low.

Temperatures are expected to warm into the 90s on Saturday.  With
dew points near 70, heat indices are expected to range from 95 to
105 across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10 pm this evening into the
early morning hours of Tuesday.

IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-NEZ014-140915-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dakota-
346 PM CDT Mon Jul 13 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Today and Tonight

Hot and humid conditions are expected on Monday. Heat index values
may rise between 90 and 95 degrees in some locations.

Scattered thunderstorms will begin to develop or move into the area
after midnight. Scattered strong to severe storms are possible with
the greatest risks from quarter size hail and winds up to 60 mph.
There is an increased risk for localized heavy rain and flash
flooding overnight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into Tuesday morning over Northwest Iowa
and could redevelop in the afternoon southeast of Highway 60. The
severe weather risk remains marginal.

Thunderstorm risks will return for the end of the week, focused in
the Thursday night and Friday timeframe. At this time the severe
weather risk is low.

Temperatures are expected to warm into the 90s on Saturday.  With
dew points near 70, heat indices are expected to range from 95 to
105 across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early Tuesday morning.

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Woodbury

When
July 14, 1:05 AM CST
Where
Woodbury County, 1.64 mi W of Leeds
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.533, -96.402

Lightning struck two homes in northern portions of Sioux City on the 3600 block of Jackson Street in the early morning hours. A small attic fire was started in one home, with significant damage to the electrical system of the other home. Property damage amounts are rough estimates.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907517.